MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTSTD1460
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/07/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the carotid communicating segment using penumbra smart coils (smart coil) and non-penumbra microcatheter.During the procedure, the physician experienced resistance and was only able to advance the smart coil partially within its introducer sheath.Therefore, the smart coil was removed.The procedure was completed using a new smart coil and other coils.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pusher assembly was fractured approximately 51.0 cm from the distal detachment tip (ddt).The pusher assembly mid-joint was proximal to the introducer sheath friction lock.The embolization coil was detached from its pusher assembly inside the introducer sheath.Conclusions: evaluation of the returned smart coil revealed that the pusher assembly mid-joint was retracted through the introducer sheath friction lock and the pusher assembly was fractured.If the pusher assembly mid-joint is retracted proximal to the introducer sheath friction lock, resistance may be experienced during advancement.Forceful advancement against this resistance may have contributed to a kink in the pusher assembly.Further manipulation of a kinked device may result in a fracture.The proximal fractured segment of the pusher assembly was not returned for evaluation.Further evaluation of the returned smart coil revealed that the embolization coil was detached inside its introducer sheath.This was likely incidental to the reported complaint and may have occurred due to the pull wire being retracted out of the ddt after the pusher assembly was fractured.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10804585
Report Number3005168196-2020-01920
Device Sequence Number3799802
Product Code HCG
UDI-Device Identifier00814548014289
UDI-Public00814548014289
Combination Product (Y/N)Y
Initial Reporter CountryEC
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/13/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2025
Device Model Number400SMTSTD1460
Device Catalogue Number400SMTSTD1460
Device Lot NumberF98104
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/02/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 10/13/2020
Supplement Date Received by Manufacturer11/17/2020
Initial Report FDA Received Date11/06/2020
Supplement Report FDA Received Date12/20/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age85 YR
Date Report Sent to FDA01/01/2005